Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 22, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 22, 2005, 10:21 PM EDT for Bristol County, Plymouth County, Massachusetts. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2005, 10:21 PM EDT (02:21 UTC)
- Expired
- Jul 22, 2005, 11:00 PM EDT
- In force
- 39 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Counties, with a storm outline in the text
Counties Bristol County, MA, Plymouth County, MA
The radar
The Boston radar (KBOX), 7 km from the middle of the area, began a volume at 02:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Chatham, MA (KCHH), launched 00:00Z, 2.4 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1900 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KBOX 230222 SVRBOX MAC005-023-230300- /O.NEW.KBOX.SV.W.0022.050723T0221Z-050723T0300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TAUNTON MA 1021 PM EDT FRI JUL 22 2005 THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN BRISTOL COUNTY IN SOUTHEAST MASSACHUSETTS THIS INCLUDES THE CITY OF TAUNTON WEST CENTRAL PLYMOUTH COUNTY IN SOUTHEAST MASSACHUSETTS * UNTIL 1100 PM EDT * AT 1019 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WILL ALSO LIKELY PRODUCE HAIL. THIS STORM WAS LOCATED NEAR NORTON...OR ABOUT 8 MILES EAST OF NORTH ATTLEBOROUGH...AND MOVING SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RAYNHAM AND TAUNTON BY 1035 PM EDT BERKLEY BY 1040 PM EDT FREETOWN BY 1045 PM EDT LAKEVILLE AND MIDDLEBOROUGH BY 1050 PM EDT LAT...LON 4204 7116 4199 7122 4169 7104 4181 7076 $$ THOMPSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 4:43 PM EDT, 5 hours 38 minutes earlier.
Area forecast discussion, Jul 22, 4:43 PM EDT, 5 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 443 PM EDT FRI JUL 22 2005 .SHORT TERM (TONIGHT AND SATURDAY)... A WEAK SURFACE TROUGH EXTENDS SOUTHWESTWARD RIGHT OFF THE MASSACHUSETTS COAST THIS AFTERNOON. COLD FRONT HAS BEEN SLOW TO PUSH SOUTHWARD...AT 18Z WAS STILL ALONG THE FAR NORTHERN NY/VT/NH. WITH LAPS CAPE VALUES AT 1000 TO 2000 J/KG ACROSS THE INTERIOR AND LITTLE OR NO CONVECTIVE INHIBITION AWAY FROM THE COAST...CHANCE FOR SHOWERS THUNDERSTORMS WILL CONTINUE INTO THIS EVENING. SHORT WAVE STILL EXPECTED TO HELP KICK COLD FRONT SOUTHEASTWARD... BUT EXPECT FRONT TO ARRIVE TOWARDS MIDNIGHT...CROSSING THROUGH THE AREA DURING THE LATE NIGHT HOURS. TAPER CHANCE POPS FROM CHANCE TO DRY NW TO SE DURING THE 6 TO 12Z TIMEFRAME. SATURDAY DRIER AIR MOVES INTO THE AREA VIA NW FLOW AND SURFACE HIGH PRESSURE BUILDS IN FROM THE WEST...A MOSTLY SUNNY SKY ANTICIPATED ACROSS MUCH OF THE AREA. SHORT WAVE CROSSING JUST NE OF FORECAST AREA COULD BRING A FEW EXTRA CLOUDS TO COASTAL MA/SOUTHERN NH DURING THE AFTERNOON...BUT DRY CONDITIONS PREVAIL. LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)... FAIRLY GOOD AGREEMENT IN OVERALL PATTERN BETWEEN THE VARIOUS MODELS IN THIS TIME FRAME. HPC FAVORED THE GFS...AND IS WHAT FORECAST WAS BASED ON. THERE IS ENOUGH UNCERTAINTY IN THE MODELS TO WARRANT BELOW NORMAL CONFIDENCE IN THE TIMING DETAILS. USED A BLEND OF LATEST MEX AND HPC GUIDANCE WITH PREVIOUS FORECAST FOR ALL PERIODS. HIGH PRESSURE WILL DOMINATE OUR WEATHER SATURDAY NIGHT INTO SUNDAY...FOLLOWED BY A COLD FRONT MONDAY. BIG QUESTION IS WHETHER OR NOT THIS FRONT WILL PUSH THROUGH COMPLETELY...OR STALL OUT ALONG THE COAST. WITH HIGH PRESSURE FARTHER EAST OVER THE NORTH ATLANTIC...AM COUNTING ON FRONT TO STALL. THIS FRONT EXPECTED TO PUSH NORTH AS A WARM FRONT TUESDAY...FOLLOWED BY A SLOW MOVING COLD FRONT TUESDAY NIGHT INTO WEDNESDAY. THIS SHOULD MAKE FOR AN UNSETTLED SECOND HALF OF NEXT WEEK. AVIATION... VFR CONDITIONS IN NEAR TERM BUT THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL PERSIST INTO THIS EVENING. ANY THUNDERSTORM WOULD HAVE THE POTENTIAL TO BRING A QUICK REDUCTION IN VISIBILITY AND SOME BRIEFLY GUSTY WINDS. BY MIDNIGHT CONDITIONS ARE EXPECTED TO BE DRY ACROSS THE MAJORITY OF SOUTHERN NEW ENGLAND...MOSTLY VFR CONDITIONS EXCEPT SOME PATCHY LIGHT FOG IN VALLEY LOCATIONS AS WELL AS NANTUCKET. && MARINE... BEST CHANCE OF TSTMS INTO EARLY THIS EVENING WILL BE NEAR SHORE... PARTICULARLY ALONG THE NORTH SHORE AND IN BOSTON HRBR. WINDS EXPECTED TO SHIFT TO THE NORTH OVERNIGHT WITH COLD FRONT PASSAGE. GENERALLY LIGHT WINDS AND SEAS EXPECTED...WITH SOME SWELLS FROM DISTANT TROPICAL STORM FRANKLIN. STAY TUNED TO THE LATEST STATEMENTS AND FORECASTS FROM THE TROPICAL PREDICTION CENTER FOR FURTHER DETAILS. && BOX WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NH...NONE. RI...NONE. MARINE...NONE. && SHORT TERM/AVIATION...NMB LONG TERM...BELK
Hazardous weather outlook, Jul 22, 6:15 AM EDT, 16 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 615 AM EDT FRI JUL 22 2005 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-231100- BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA- CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH- EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT- NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA- NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT- WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA- WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT- 615 AM EDT FRI JUL 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE... MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTH CENTRAL AND NORTHEAST CONNECTICUT...AND ALL OF RHODE ISLAND. .DAY ONE (TODAY AND TONIGHT)... A COLD FRONT WILL APPROACH THE REGION FROM THE GREAT LAKES THIS MORNING. THERE WILL BE SCATTERED SHOWERS AND THUNDERSTORMS. THE THUNDERSTORM ACTIVITY IS EXPECTED TO ARRIVE BETWEEN 2 AND 4 PM OVER CONNECTICUT...WESTERN MASSACHUSETTS AND SOUTHWEST NEW HAMPSHIRE...PUSHING INTO RHODE ISLAND AND EASTERN MASSACHUSETTS BETWEEN 4 AND 6 PM. ANY THUNDERSTORMS COULD LINGER THROUGH 10 PM. SOME STORMS COULD PRODUCE FREQUENT LIGHTNING...GUSTY WINDS AND SMALL HAIL. THE COLD FRONT WILL PUSH OFF THE SOUTHERN NEW ENGLAND COAST AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)... ANOTHER COLD FRONT WILL MOVE ACROSS THE REGION SUNDAY NIGHT AND MONDAY MORNING. THERE COULD BE SCATTERED SHOWERS AND THUNDERSTORMS AS THIS FRONT MOVES THROUGH...MAINLY NORTH AND WEST OF HARTFORD... WORCESTER AND BOSTON. A FAST WIND FLOW IN THE UPPER LEVELS OF THE ATMOSPHERE WILL CARRY A LOW PRESSURE AREA OUT OF THE GREAT LAKES INTO NORTHERN NEW ENGLAND ON WEDNESDAY. AN ASSOCIATED COLD FRONT WILL BE ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS TO THE REGION WEDNESDAY INTO EARLY THURSDAY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING FOR POSSIBLE SEVERE THUNDERSTORM ACTIVITY MAINLY NORTH AND WEST OF INTERSTATE 95. EVT
In the hours before
Special weather statement, Jul 22, 7:32 PM EDT, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 732 PM EDT FRI JUL 22 2005 CTZ002-MAZ008>011-230030- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-HARTFORD CT-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- 732 PM EDT FRI JUL 22 2005 AT 724 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS EXTENDING FROM PITTSFIELD MASSACHUSETTS TO POUGHKEEPSIE NEW YORK...MOVING EAST AT 30 MPH. THESE STORMS HAVE THE POTENTIAL TO PRODUCE WIND GUSTS TO AT LEAST 50 MPH. THUNDERSTORMS WILL BE NEAR...MIDDLEFIELD AND CHESTER BY 750 PM EDT... TOLLAND AND HUNTINGTON BY 800 PM EDT...WESTHAMPTON AND RUSSELL BY 810 PM EDT...NORTHAMPTON AND WESTFIELD BY 820 PM EDT....SPRINGFIELD AND HARTFORD AROUND 830 PM. WTB/MCJ
Special weather statement, Jul 22, 9:28 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 928 PM EDT FRI JUL 22 2005 MAZ007-230215- EASTERN ESSEX MA- 928 PM EDT FRI JUL 22 2005 AT 927 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH NEAR GLOUCESTER...MOVING EAST AT 25 MPH. THE THUNDERSTORM WILL MOVE ACROSS ROCKPORT BY 940 PM EDT...AND CONTINUE OFF THE COAST. THOMPSON
Special weather statement, Jul 22, 9:34 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 934 PM EDT FRI JUL 22 2005 MAZ005-006-026-NHZ012-015-230230- CENTRAL MIDDLESEX COUNTY MA-EASTERN HILLSBOROUGH NH-NORTHWEST MIDDLESEX COUNTY MA-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA- 934 PM EDT FRI JUL 22 2005 AT 932 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH ALONG A LINE EXTENDING FROM 3 MILES NORTHEAST OF MANCHESTER TO 7 MILES NORTHEAST OF FITCHBURG...MOVING EAST AT 25 MPH. THUNDERSTORMS WILL BE NEAR...MERRIMACK AND BROOKLINE BY 940 PM EDT... LITCHFIELD...HOLLIS AND PEPPERELL BY 950 PM EDT...NASHUA AND HUDSON BY 1000 PM EDT...TYNGSBORO AND DUNSTABLE BY 1010 PM EDT...PELHAM BY 1020 PM EDT. THOMPSON
Local storm report, Jul 22, 9:45 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
945 PM EDT FRI JUL 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM TSTM WND DMG HOLYOKE 42.21N 72.64W
07/22/2005 HAMPDEN MA AMATEUR RADIO
TREES DOWN AND A GARAGE ROOF BLOWN OFF.
0825 PM TSTM WND DMG SOUTHWICK 42.05N 72.77W
07/22/2005 HAMPDEN MA AMATEUR RADIO
TREES DOWN ON DAVIS ROAD AND SOUTH LONGYARD ROAD.
0836 PM TSTM WND DMG W SPRINGFIELD 42.12N 72.54W
07/22/2005 HAMPDEN MA AMATEUR RADIO
TREES AND POWER LINES DOWN.
0840 PM TSTM WND DMG LUDLOW 42.17N 72.48W
07/22/2005 HAMPDEN MA AMATEUR RADIO
LARGE TREE LIMBS DOWN.
0852 PM TSTM WND DMG ENFIELD 41.97N 72.57W
07/22/2005 HARTFORD CT AMATEUR RADIO
TREES DOWN AND REPORTED POWER OUTAGES.
&&
MCJSpecial weather statement, Jul 22, 9:51 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 951 PM EDT FRI JUL 22 2005 MAZ007-014>016-019-230230- EASTERN ESSEX MA-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA- 951 PM EDT FRI JUL 22 2005 AT 949 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH NEAR WALTHAM...MOVING EAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR...CAMBRIDGE AND EAST BOSTON BY 1005 PM EDT...AND PASS OVER BOSTON HARBOR BETWEEN HULL AND NAHANT AROUND 1015 PM EDT. THOMPSON
Special weather statement, Jul 22, 10:14 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 1014 PM EDT FRI JUL 22 2005 MAZ015-016-019-230300- EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-SUFFOLK MA- 1014 PM EDT FRI JUL 22 2005 AT 1010 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 50 MPH CENTERED JUST SOUTHWEST OF BOSTON...MOVING EAST AT 30 MPH. THIS STORM MAY ALSO PRODUCE SMALL HAIL AND BRIEF TORRENTIAL RAINFALL. THE THUNDERSTORM WILL BE NEAR...QUINCY BY 1020 PM EDT...HINGHAM AND HULL BY 1030 PM EDT...COHASSET AND NORWELL BY 1040 PM EDT...SCITUATE BY 1050 PM EDT. THOMPSON
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 8:25 PM EDT | Special Marine Warning | BOX | 95 min | |
| Jul 22, 8:48 PM EDT | Severe Thunderstorm Warning | BOX | Hampden | 42 min |
| Jul 22, 9:58 PM EDT | Special Marine Warning | BOX | 62 min | |
| Jul 22, 10:03 PM EDT | Severe Thunderstorm Warning | BOX | Plymouth | 42 min |
| Jul 22, 10:06 PM EDT | Special Marine Warning | BOX | 84 min | |
| Jul 22, 10:38 PM EDT | Special Marine Warning | BOX | 97 min | |
| Jul 22, 10:54 PM EDT | Severe Thunderstorm Warning | BOX | Barnstable | 51 min |
| Jul 22, 11:34 PM EDT | Special Marine Warning | BOX | 86 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.